Mechanism-Based Inhibition of Cytochrome P450 3A4 by Therapeutic Drugs
Digital Object Identifier (DOI)
Consistent with its highest abundance in humans, cytochrome P450 (CYP) 3A is responsible for the metabolism of about 60% of currently known drugs. However, this unusual low substrate specificity also makes CYP3A4 susceptible to reversible or irreversible inhibition by a variety of drugs. Mechanism-based inhibition of CYP3A4 is characterised by nicotinamide adenine dinucleotide phosphate hydrogen (NADPH)-, time- and concentration-dependent enzyme inactivation, occurring when some drugs are converted by CYP isoenzymes to reactive metabolites capable of irreversibly binding covalently to CYP3A4. Approaches using in vitro, in silico and in vivo models can be used to study CYP3A4 inactivation by drugs. Human liver microsomes are always used to estimate inactivation kinetic parameters including the concentration required for half-maximal inactivation (KI) and the maximal rate of inactivation at saturation (kinact).
Clinically important mechanism-based CYP3A4 inhibitors include antibacterials (e.g. clarithromycin, erythromycin and isoniazid), anticancer agents (e.g. tamoxifen and irinotecan), anti-HIV agents (e.g. ritonavir and delavirdine), anti-hypertensives (e.g. dihydralazine, verapamil and diltiazem), sex steroids and their receptor modulators (e.g. gestodene and raloxifene), and several herbal constituents (e.g. bergamottin and glabridin). Drugs inactivating CYP3A4 often possess several common moieties such as a tertiary amine function, furan ring, and acetylene function. It appears that the chemical properties of a drug critical to CYP3A4 inactivation include formation of reactive metabolites by CYP isoenzymes, preponderance of CYP inducers and P-glycoprotein (P-gp) substrate, and occurrence of clinically significant pharmacokinetic interactions with coadministered drugs.
Compared with reversible inhibition of CYP3A4, mechanism-based inhibition of CYP3A4 more frequently cause pharmacokinetic-pharmacodynamic drug-drug interactions, as the inactivated CYP3A4 has to be replaced by newly synthesised CYP3A4 protein. The resultant drug interactions may lead to adverse drug effects, including some fatal events. For example, when aforementioned CYP3A4 inhibitors are coadministered with terfenadine, cisapride or astemizole (all CYP3A4 substrates), torsades de pointes (a life-threatening ventricular arrhythmia associated with QT prolongation) may occur.
However, predicting drug-drug interactions involving CYP3A4 inactivation is difficult, since the clinical outcomes depend on a number of factors that are associated with drugs and patients. The apparent pharmacokinetic effect of a mechanism-based inhibitor of CYP3A4 would be a function of its KI, kinact and partition ratio and the zero-order synthesis rate of new or replacement enzyme. The inactivators for CYP3A4 can be inducers and P-gp substrates/inhibitors, confounding in vitro-in vivo extrapolation. The clinical significance of CYP3A inhibition for drug safety and efficacy warrants closer understanding of the mechanisms for each inhibitor. Furthermore, such inactivation may be exploited for therapeutic gain in certain circumstances.
Was this content written or created while at USF?
Citation / Publisher Attribution
Clinical Pharmacokinetics, v. 44, issue 3, p. 279-304
Scholar Commons Citation
Zhou, Shufeng; Yung Chan, Sui; Cher Goh, Boon; Chan, Eli; Duan, Wei; Huang, Min; and McLeod, Howard L., "Mechanism-Based Inhibition of Cytochrome P450 3A4 by Therapeutic Drugs" (2005). Pharmacy Faculty Publications. 32.